Alert archive / Kansas / Special Weather Statements in 2022
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 5, 2022, 5:21 PM CDT for Ellis County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2022, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 5, 2022, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 55
County Ellis County, KS
The radar
The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:51 PM CDT | HAIL 1 | 11 Nnw Catherine, KS | SPORADIC QUARTER SIZED STONES. MOSTLY DIME TO NICKEL SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
434
WWUS83 KDDC 052221
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Sun Jun 5 2022
KSZ031-052245-
Ellis KS-
521 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northern Ellis
County through 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Yocemento, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Ellis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
&&
LAT...LON 3913 9912 3903 9904 3901 9904 3893 9939
3903 9949 3913 9940
TIME...MOT...LOC 2221Z 238DEG 16KT 3901 9937
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 5, 4:04 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 5, 4:04 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 404 PM CDT Sun Jun 5 2022 ...Updated for mesoscale discussion... .MESOSCALE DISCUSSION... Issued at 351 PM CDT Sun Jun 5 2022 Key Messages... Isolated supercell storms are possible across west central Kansas this evening with hail 2" or greater. More widespread severe storms with damaging winds and smaller hail are expected farther east in central and parts of southwestern Kansas (Hays to Larned to Pratt) as a line of storms develops this evening and accelerates southeastward. Technical discussion... Early morning storms has lead to a large cloudy area across southwest Kansas this afternoon. Around the northern periphery, insolation has lead to destablization and thunderstorm development. The storms on the western high plains will drift southeastward and possibly enter Hamilton, Kearny or Scott counties by 7 pm. Low level winds are weak so the tornado threat will be low. And the storms may weaken upon entering a cooler air mass during the evening. If the storms maintain themselves, 2" or larger hail is possible. Farther east, ongoing severe convection over north central Kansas will eventually turn southeastward and accelerate once a cold pool develops. Marginally severe hail and damaging winds as high as 65-70 mph are the main concerns between 7 pm and 1 am along a line from Hays to Larned to Pratt and possibly a little farther west. && .SHORT TERM...(This evening through Monday) Issued at 237 PM CDT Sun Jun 5 2022 Western Kansas will be on the southern edge of the westerlies through mid week. Overnight clusters of thunderstorms will continue to strongly modulate the surface pattern, leading to a high degree of uncertainty with timing and placement of additional rounds of storms. The storm cluster that moved into eastern Kansas and Oklahoma has pushed cooler air upslope across western Kansas. The stratus has been hard to erode in many places. Weak upslope flow will probably result in isolated storms in eastern Colorado this afternoon; and these could venture into far western Kansas with very large hail early this evening. The inflow into these storms will be weak and the storms could weaken with the loss of heating. The storms in north central KS will likely form into a larger cluster and move southeast this evening. Bulk shear is favorable for supercells initially before cold pool generation leads to a larger clusters of storms with the potential for damaging winds and smaller hail. Low level shear is lacking for a significant tornado threat. .LONG TERM...(Monday night through Sunday) Issued at 237 PM CDT Sun Jun 5 2022 Another storm cluster will probably develop on the western high plains (tied to the diurnal cycle) late Monday and then move across western Kansas overnight. High winds and hail are possible with these storms. Yet another round of storms is expected Tuesday night as a shortwave trough moves across the northern plains, pushing a cold front into western Kansas. Another shortwave trough will pass across western Kansas Thursday. Surface troughing ahead of this feature will lead to destabilization and chances for thunderstorms in the afternoon and into the night. This system will push a cold front all the way through Kansas, with drier air arriving for Friday and Saturday and a break in the t-storm activity. No big temperature swings are expected with daytime highs given the moist air and convective debris keeping afternoon temperatures moderate ahead of the front, and sunny skies allowing for warming despite the cooler and drier air mass by Friday in the wake of the front. The main effect of the front temperature- wise will be cooler overnight lows by Saturday due to light winds, clear skies and drier air, which are favorable for good radiational cooling. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 100 PM CDT Sun Jun 5 2022 Easterly upslope flow from overnight storms has resulted in MVFR CIGS today. With daytime heating expect VFR by 20-21z. Thunderstorms are expected to form on the western high plains early this evening and then move southeast. High winds and small hail are expected between 01 and 06z at KHYS and possibly farther south at KDDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 61 84 / 30 0 70 20 GCK 59 88 59 82 / 30 10 70 20 EHA 61 90 60 84 / 10 10 50 20 LBL 61 90 61 84 / 10 10 50 20 HYS 60 83 59 82 / 70 10 70 40 P28 64 88 64 83 / 20 0 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Jun 5, 3:46 AM CDT, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 346 AM CDT Sun Jun 5 2022 KSZ030-031-043>046-061>066-074>081-084>090-060900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 346 AM CDT Sun Jun 5 2022 /246 AM MDT Sun Jun 5 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible late this evening into tonight across west central and central Kansas. The strongest storms will be capable of producing large hail and damaging winds. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms continue to be possible each evening into the overnight hours through Thursday. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening across portions of far west central and central Kansas.
In the hours before
Special weather statement, Jun 5, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Sun Jun 5 2022
KSZ031-052245-
Ellis KS-
521 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northern Ellis
County through 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Yocemento, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Ellis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
&&
LAT...LON 3913 9912 3903 9904 3901 9904 3893 9939
3903 9949 3913 9940
TIME...MOT...LOC 2221Z 238DEG 16KT 3901 9937
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| Jun 4, 10:39 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Trego | 66 min |
| Jun 4, 11:44 PM CDT | Special Weather Statement | DDC | Ellis, Lane, Ness, Trego | 61 min |
| Jun 5, 12:24 AM CDT | Special Weather Statement | DDC | Pawnee, Rush | 51 min |
| Jun 5, 12:52 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 38 min |
| Jun 5, 1:32 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 43 min |
| Jun 5, 2:12 AM CDT | Special Weather Statement | DDC | Pratt | 33 min |
| Jun 5, 2:40 AM CDT | Special Weather Statement | DDC | Pratt | 50 min |
| Jun 5, 3:19 AM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Jun 5, 5:45 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 37 min |
| Jun 5, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
Nearby
Special Weather Statements in Kansas, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.